Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 6, NWS Key West, FL

May 20, 2003Monroe County, Florida

NWS Key West, FL issued this severe thunderstorm warning at May 20, 2003, 5:20 PM EDT for Monroe County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2003, 5:20 PM EDT (21:20 UTC)
Expired
May 20, 2003, 5:45 PM EDT
In force
25 min
Issued by
NWS Key West, FL
Area
Counties, with a storm outline in the text

County Monroe County, FL

The radar

The Key West radar (KBYX), 25 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 9.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2003-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2003-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1710 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

388 
WUUS52 KEYW 202120
SVREYW
FLC087-202145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
519 PM EDT TUE MAY 20 2003

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWER KEYS IN MONROE COUNTY IN FLORIDA

* UNTIL 545 PM EDT

* AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 5 MILES NORTHEAST OF BIG
  TORCH KEY...OR ABOUT 19 MILES WEST OF MARATHON...MOVING SOUTHWEST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NO NAME KEY BY 520 PM EDT...
  BIG PINE KEY BY 525 PM EDT...
  BIG TORCH KEY AND MIDDLE TORCH KEY BY 530 PM EDT...
  SUMMERLAND KEY AND RAMROD KEY BY 535 PM EDT...
  CUDJOE KEY BY 540 PM EDT...
  SUGARLOAF KEY AND UPPER SUGARLOAF KEY BY 545 PM EDT...

VERY HEAVY RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 2485 8127 2466 8182 2451 8180 2464 8129

$$

DEVANAS/FELTGEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:10 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 20, 3:10 PM EDT, 2 hours 10 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
310 PM EDT TUE MAY 20 2003

CURRENTLY...
KBYX DETECTS ISOLATED SHOWERS AND THUNDERSTORMS OVER THE LOWER
KEYS...AS WELL AS OVER THE NEARSHORE AND OFFSHORE WATERS SURROUNDING
THE ISLAND CHAIN. SKIES OVER THE KEYS ARE PARTLY CLOUDY. WINDS...
OVER LAND...ARE EAST NEAR 10 MPH. C-MAN WINDS...ON AVERAGE...ARE
NORTHEAST TO EAST AT 10 TO 15 KNOTS.

SHORT TERM...
A NORTHEASTERLY STEERING FLOW WILL PUSH MAINLAND CONVECTION
SOUTHWESTWARD INTO THE WATERS NORTH OF THE ISLAND CHAIN...AND
POSSIBLY OVER PORTIONS OF THE MIDDLE AND LOWER KEYS EARLY TONIGHT. A
STORM SYSTEM WILL DEVELOP OVER THE GULF COAST STATES WEDNESDAY. A
NORTHERLY STEERING FLOW IS LIKELY WEDNESDAY...KEEPING THE KEYS UNDER
THE GUN FOR ANY MAINLAND CONVECTION WEDNESDAY AFTERNOON. THE
DEVELOPING STORM SYSTEM OVER THE GULF COAST STATES WILL MOVE OVER
SOUTHERN GEORGIA THURSDAY. AS THIS SYSTEM PULLS NORTHEASTWARD
FRIDAY...A SURFACE TROUGH IS EXPECTED TO APPROACH THE REGION. WILL
KEEP SCATTERED POPS THROUGH THE FRIDAY FORECAST.

EXTENDED...
DRIER AIR SHOULD WORK ITS WAY INTO THE AREA SATURDAY. SATURDAY WILL
BE THE TRANSITION FROM SCATTERED POPS TO SLIGHT CHANCE POPS. WILL
MAINTAIN SLIGHT CHANCE POPS THROUGH THE EXTENDED PORTION OF THE
FORECAST.

MARINE...
A SLOWLY VEERING WIND OF 10 TO 15 KNOTS IS EXPECTED TONIGHT THROUGH
SATURDAY. A WEAK PRESSURE PATTERN WILL LEAD TO VARIABLE WINDS
SUNDAY.

PRELIMINARY #S (FIVE POPS)...

EYW BB 078/087 077/087 076  33333
MTH BB 078/089 077/089 076  33333

.EYW...NONE.

BS
Hazardous weather outlook, May 20, 6:00 AM EDT, 11 hours 20 minutes before
GMZ031>033-052>054-072>075-FLZ076>078-211000-

FLORIDA KEYS HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT TUE MAY 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

WIND FLOW IN THE LOWER ATMOSPHERE WILL BE MARGINAL FOR DEVELOPMENT
OF SHOWERS AND THUNDERSTORMS OVER OR ADJACENT TO THE LOWER KEYS THIS
AFTERNOON.

IN ADDITION...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE SOUTH
FLORIDA PENINSULA THIS AFTERNOON...AND THEN MOVE SOUTH AND SOUTHWEST
OVER PORTIONS OF FLORIDA BAY AND THE GULF WATERS ADJACENT TO
MAINLAND MONROE COUNTY. GUST FRONTS ASSOCIATED WITH THE SOUTH
FLORIDA THUNDERSTORMS WILL LIKELY GENERATE ADDITIONAL STORMS ACROSS
PORTIONS OF THE KEYS AND ADJOINING WATERS THIS EVENING.

THE PRIMARY THUNDERSTORM HAZARD TODAY WILL BE DANGEROUS CLOUD TO
SURFACE LIGHTNING STRIKES. ADDITIONAL HAZARDS INCLUDE LOCALLY STRONG
AND GUSTY WINDS AND ROUGHER SEAS.

THERE IS A SLIGHT RISK OF WATERSPOUTS TODAY IN BUILDING CLOUD LINES.
WATERSPOUTS TEND TO FORM AT THE DARK AND FLAT BASES OF THE TALLER
CUMULUS CLOUDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MEMORIAL DAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

K. KASPER

In the hours before

Special weather statement, May 20, 5:10 PM EDT, 10 minutes before
FLZ078-202140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
510 PM EDT TUE MAY 20 2003

...STRONG THUNDERSTORMS APPROACHING THE LOWER KEYS...

AT 508 PM...KEY WEST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
A CLUSTER OF STRONG THUNDERSTORMS LOCATED 10 MILES NORTH NORTHEAST
OF BIG PINE KEY....MOVING TO THE SOUTHWEST AT 20 TO 25 MPH.

WINDS NEARING 50 MPH ARE BEING DETECTED IN THESE THUNDERSTORMS.
RESIDENTS AND BOATERS IN AND AROUND THE LOWER KEYS SHOULD BE ALERT
TO THESE APPROACHING THUNDERSTORMS. BOATERS SHOULD REMAIN IN PORT...
THOSE AT SEA SHOULD TAKE PROTECTIVE ACTIONS IMMEDIATELY.

THESE THUNDERSTORM WILL BE MOVING OVER BIG PINE KEY BY 520 PM...AND
BIG TORCH KEY BY 530 PM.

IN ADDITION TO THE STRONG WINDS...BE PREPARED FOR FREQUENT
LIGHTNING...ROUGH SEAS...AND REDUCED VISIBILITY TO BELOW ONE HALF
MILE IN TORRENTIAL RAIN.

PLEASE LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS
FROM YOUR NATIONAL WEATHER SERVICE.

FELTGEN

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:31 PM EDTSpecial Marine WarningKEY59 min
May 20, 12:31 PM EDTSpecial Marine WarningKEY59 min
May 20, 3:30 PM EDTSpecial Marine WarningKEY60 min
May 20, 4:34 PM EDTSpecial Marine WarningKEY56 min
May 20, 5:24 PM EDTSpecial Marine WarningKEY66 min
May 20, 5:24 PM EDTSpecial Marine WarningKEY66 min
May 20, 6:12 PM EDTSpecial Marine WarningKEY63 min
May 20, 6:25 PM EDTSpecial Marine WarningKEY65 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.